300 students hospitalized after deworming

By Dynah Diestro, ABS-CBN News Northern Mindanao

Posted at Jul 29 2015 04:34 PM | Updated as of Jul 30 2015 06:49 AM

MANILA (UPDATED) - Around 300 school children from various public schools in Zamboanga del Sur, Zamboanga del Norte and Misamis Occidental were rushed to hospitals after they complained of stomach pain and vomiting after taking deworming medicines.

All public school students from kindergarten to Grade 6 participated in a nationwide deworming activity of the Department of Health (DOH) on Wednesday. The program aims to eradicate parasitic infection, which affects children's performance in school.

However, several students from Mindanao suffered from stomach pains and vomiting after taking the medicine.

Almost 100 students from Piñan in Zamboanga del Norte were rushed to the hospital due to stomach pain, headache and vomiting. Of this number, three were admitted to the hospital.

Sixteen other students from Garang, Maquilao and Bintana Elementary School in Tangub City in Misamis Occidental were rushed to the hospital. Ninety-four students from other schools also complained of similar symptoms.

Fourty students were brought to Calamba in Misamis Occidental, while 37 others were hospitalized in Dipolog City in Zamboanga del Norte.

According to DOH Region 10 Director Aristedes Tan, they reminded all teachers and parents about the effects of the medicine, as well as the deworming process.

'STOMACH PAIN NATURAL'

In a separate interview, DOH Secretary Dr. Janette Garin explained that it is natural for children with parasitic infection to experience stomach pain after taking a dewormer.

"May mga ilan po na sumakit ang tiyan, it's actually a reaction pagka medyo marami 'yung bulate ng bata, so sasakit ang tiyan nila. 'Pag napoo-poo na nila 'yung dumi, minsan may kasamang nakikita, 'yung iba eh itlog lang ang lumalabas, nawawala po ang sakit ng tiyan. It's actually the process of deworming," she said.

She also said most parents rushed their children to hospitals after receiving false information through text message.

"Na-trace na po namin ang pinagmulan ng lahat, unang-una po nagkaroon ng mga text messages, na marami daw ang namatay dahil sa gamot pampurga. Ito po ay nagcreate ng panic, maraming mga magulang ang nagdala ng kanilang mga anak sa hospital," Garin said.

Some of those who vomited may have also swallowed the medicine without chewing it.

"At yung iba na hindi kinagat yung gamot, because it's chewable, eh biglang nilunok kaya nagthrow up," she added.

The official also denied claims that the medicines they gave students were expired. In fact, the medicines had just been delivered, and the DOH used the same brand sold in commercial private pharmacies.

"We have already checked all the sources, kaka-deliver lang po nito, wala pong expired na pampurga na binigay ang DepEd at DOH officials, at hindi po totoo ang mga balitang ikinalat through text message." -- with a report from Israel Malasa, ABS-CBN News